Alert archive / California / Special Weather Statements in 2014

Special Weather Statement, NWS Reno, NV

August 3, 2014Alpine County, California

NWS Reno, NV issued this special weather statement at Aug 3, 2014, 3:48 PM PDT for Alpine County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 3:48 PM PDT (22:48 UTC)
Expired
Aug 3, 2014, 4:30 PM PDT
In force
42 min
Issued by
NWS Reno, NV

County Alpine County, CA

The radar

The Reno radar (KRGX), 159 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3106 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS85 KREV 032248
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
348 PM PDT SUN AUG 3 2014

CAZ072-073-032330-
GREATER LAKE TAHOE AREA-MONO-
348 PM PDT SUN AUG 3 2014

...HEAVY RAINFALL NEAR HIGHWAY 395 AND 108 JUNCTION...

AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEVILS GATE SUMMIT...OR 5 MILE EAST OF 
BOOTLEG CAMPGROUND. 

STEADY HEAVY RAINFALL HAS BEEN OCCURRING WITH THIS STORM WITH RAIN 
AMOUNTS NEAR ONE INCH PER HOUR. 

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER 
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE 
POSSIBLE FROM THE JUNCTION OF HIGHWAYS 395 AND 108 TO WALKER.

&&

LAT...LON 3860 11941 3847 11924 3813 11952 3814 11954
      3815 11958 3821 11964 3825 11962 3828 11967
      3837 11965 3841 11968
TIME...MOT...LOC 2243Z 315DEG 13KT 3837 11936

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:23 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 2:23 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
223 PM PDT SUN AUG 3 2014

.SYNOPSIS...

LOW PRESSURE MOVING NORTH INTO CALIFORNIA AND NEVADA WILL BRING A
VERY MOIST AIR MASS TO THE REGION FOR THE NEXT FEW DAYS.
THUNDERSTORMS WITH HEAVY RAIN ARE MOST LIKELY SOUTH OF HIGHWAY
50 THROUGH THIS EVENING. BANDS OF RAIN AND EMBEDDED THUNDERSTORMS
WILL SPREAD NORTH ACROSS THE REMAINDER OF THE REGION TONIGHT THROUGH
MONDAY. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AS THE LOW STALLS
OVER CALIFORNIA. THUNDERSTORMS LOOK TO CONTINUE THROUGH THE WEEK
AS WELL AS MOISTURE REMAINS.

&&

.SHORT TERM...
EXTENSIVE CLOUD COVER AHEAD OF THE UPPER LOW OVER SOUTHERN
CALIFORNIA HAS KEPT TEMPS DOWN THIS AFTERNOON. IT HAS ALSO LIMITED
INSTABILITY DESPITE THE ABUNDANT MOISTURE WITH PWS NEAR 1 INCH. AT
THIS POINT, WITH INSTABILITY NOT AS GREAT AS EXPECTED, THE THREAT
FOR FLASH FLOODING LOOKS MUCH LOWER. THAT SAID, A COUPLE
THUNDERSTORMS HAVE FORMED OVER NORTHERN NYE COUNTY DESPITE THE
CLOUD COVER. SINCE THERE COULD BE A FEW EMBEDDED THUNDERSTORMS
WITH VERY HEAVY RAIN THIS EVENING WILL LEAVE THE FLASH FLOOD WATCH
AS IS AND LET THE NEXT SHIFT EVALUATE.

OTHERWISE, THE MODELS AGREE ON TAKING THE UPPER LOW NORTH INTO
WESTERN NEVADA FOR MONDAY. AHEAD OF THE LOW, EXPECT SHOWERS WITH
ISOLATED THUNDERSTORMS IN A BAND THAT MOVES NORTH. THE EAST FLOW
AHEAD OF THE LOW WILL ALSO AID IN UPSLOPE AGAINST THE SIERRA.
MODELS HIT THE BEST BAND IN MONO-MINERAL COUNTIES TONIGHT WHERE
1/2 OF RAIN IS POSSIBLE. THE BAND THEN WEAKENS AS IT MOVES NORTH
TOMORROW WITH LIGHTER AMOUNTS. EXTENSIVE CLOUD COVER IS EXPECTED
AGAIN TOMORROW SO SCT SHOWERS AND ISOLATED THUNDERSTORMS LOOK MOST
LIKELY OUTSIDE OF THIS RAIN BAND. AGAIN, ANY STORMS WOULD BE
CAPABLE OF VERY HEAVY RAIN WITH THE ABUNDANT MOISTURE.

THE LOW THEN SPLITS WITH PART OF IT INTO CENTRAL CALIFORNIA WHILE
THE OTHER PART MOVING INTO THE NORTHERN ROCKIES. WITH FLOW
REMAINING LIGHT, MOISTURE SHOULD REMAIN ACROSS THE EASTERN SIERRA
AND WESTERN NEVADA. CLOUD COVER IS EXPECTED TO BE LESS AS THE LOW
WEAKENS SO MORE SUN WILL LIKELY LEAD TO SCATTERED SHOWERS AND
STORMS, POSSIBLY A FEW WITH VERY HEAVY RAINS.

OVERALL, TEMPERATURES DURING THE DAY WILL REMAIN BELOW NORMAL WITH
THE CLOUD COVER WITH MILD NIGHTS. THE COLDEST DAY WILL BE MONDAY
WITH THE MOST EXTENSIVE CLOUD COVER AND BEST CHANCE OF WIDESPREAD
SHOWERS. WALLMANN

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
A SERIES OF SHORTWAVE TROUGHS WILL PROVIDE ENOUGH MOISTURE AND
INSTABILITY FOR CHANCES OF SHOWERS AND STORMS INTO EARLY NEXT
WEEKEND. FOR WEDNESDAY, MODELS HAVE BEEN DIGGING THE TROUGH AXIS
FURTHER SOUTHWEST LEAVING AN ELONGATED VORTICITY AXIS SPREAD
ACROSS NORTHWESTERN NEVADA. PWATS WILL REMAIN ABOVE 0.8 INCHES
WITH ENOUGH INSTABILITY TO ALLOW FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE SIERRA AND WESTERN NEVADA. ENSEMBLES SHOWING
FAIRLY LOW SPREAD WITH THE LOCATION OF THE TROUGH AND AS A RESULT
HAVE INCREASED POPS TO SCATTERED COVERAGE MAINLY ALONG PERSHING
AND CHURCHILL COUNTY.

THE TROUGH WILL BEGIN TO PUSH EASTWARD THURSDAY AND FRIDAY WITH
DRIER AIR FILTERING ACROSS NORTHERN CALIFORNIA FAR NORTHWESTERN
NEVADA. ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE
ACROSS THE SIERRA THROUGH THE WESTERN NEVADA BASIN AND RANGE WITH
BETTER DAYTIME HEATING FROM REDUCED CLOUD COVER. COLUMN MOISTURE
WILL BE LOWER THURSDAY BUT STILL SUFFICIENT FOR PRECIPITATION
PARTICULARLY ACROSS AREAS WHERE INSTABILITY WILL BE STRONGER(EASTERN
PERSHING/CHURCHILL COUNTIES AND THE SIERRA).

FOR SATURDAY, ANOTHER WEAK TROUGH DEVELOPS ACROSS THE WEST COAST
WHICH AGAIN MAY PROVIDE SOME LOW CHANCES FOR PRECIPITATION MAINLY
ACROSS THE SIERRA. FORECASTER CONFIDENCE IS LOW BY THIS POINT WITH
ENSEMBLE SPREADS MUCH GREATER AT THIS TIME. WILL INCLUDE JUST A
SLIGHT CHANCE MENTION OF THUNDERSTORMS ACROSS THE SIERRA BY SATURDAY
WITH A WARMING AND DRYING TREND FOR THE REMAINDER OF THE WEEKEND AS
NUMERICAL GUIDANCE BEGINS TO BUILD A RIDGE WESTWARD ACROSS WESTERN
NEVADA. FUENTES

&&

.AVIATION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
EVENING WITH BEST POTENTIAL FOR HEAVY RAIN EXISTING MAINLY SOUTH
HIGHWAY 50. LACK OF STRONG INSTABILITY MAY KEEP THE CHANCE OF
THUNDERSTORMS TO LESS THAN 20 PERCENT. MVFR CEILINGS, VISIBILITY
BELOW 3 SM AND MOUNTAIN TOP OBSCUREMENTS ARE POSSIBLE IN AND
AROUND THUNDERSTORMS.

GUSTY OUTFLOW WINDS MAY PRODUCE AREAS OF BLOWING DUST PARTICULARLY
NEAR KLOL AND KNFL THRU THIS EVENING AS STORM TRACKS MOVES EAST TO
WEST ACROSS DESERT REGIONS AND DRY LAKE BEDS. SMOKE FROM WILDFIRES
ACROSS NORTHERN CALIFORNIA SHOULD TRACK NORTH INTO OREGON THROUGH
THIS EVENING WITH SOUTHERLY FLOW IN PLACE. FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH LATE TONIGHT NVZ001.

CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT CAZ073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 3, 3:48 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
348 PM PDT SUN AUG 3 2014

CAZ072-073-032330-
GREATER LAKE TAHOE AREA-MONO-
348 PM PDT SUN AUG 3 2014

...HEAVY RAINFALL NEAR HIGHWAY 395 AND 108 JUNCTION...

AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEVILS GATE SUMMIT...OR 5 MILE EAST OF
BOOTLEG CAMPGROUND.

STEADY HEAVY RAINFALL HAS BEEN OCCURRING WITH THIS STORM WITH RAIN
AMOUNTS NEAR ONE INCH PER HOUR.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE FROM THE JUNCTION OF HIGHWAYS 395 AND 108 TO WALKER.

&&

LAT...LON 3860 11941 3847 11924 3813 11952 3814 11954
      3815 11958 3821 11964 3825 11962 3828 11967
      3837 11965 3841 11968
TIME...MOT...LOC 2243Z 315DEG 13KT 3837 11936

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:33 PM PDTSpecial Weather StatementREVChurchill57 min
Aug 2, 6:59 PM PDTDust Storm WarningREVChurchill, Lyon, Pershing, Washoe2 hr
Aug 2, 8:15 PM PDTSpecial Weather StatementREVStorey45 min
Aug 2, 9:33 PM PDTSpecial Weather StatementREVChurchill57 min

Nearby

Special Weather Statements in California, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.